• question-icon

    Upper and lower arms feel very itchy. Used benedryl cream and cortisone cream. Skin feels dry and worse at night. What can be done?

default
Posted on Wed, 6 Nov 2013 in Skin Hair and Nails
Question: My upper and lower arms have been very itchy for the last week. I've used Benedryl cream, 1% Cortisone cream etc which helps somewhat, but not completely. There isn't a rash or not a typical red rash, just small "bumps" similar to what one gets when chilled. My skin seems very dry as well. The itch is worse at night.
doctor
Answered by Dr. Sanjay Kumar Kanodia 2 hours later
Brief Answer:
Protect yourself from external enviromental factor

Detailed Answer:
Hi,
Welcome and thanks for posting your query to Healthcare magic.

I have thoroughly gone through the all the pictures sent by you and correlating with the history I can make out these as the bumps formed due to "Actininc dermatitis" or Polymorphous light eruptions or any other environmental factor coming in contact with the skin of arms and forearms.

TO explain you simply- Due to higher of sun exposure to the skin or the environmental factor such as extremes of cold or hot even for a very little time causes irritation to the skin. This is expressed in form of mild inflammation appearing as bumps which you are feeling. If you can notice these must be higher on the outer side of arms and forearms (which are more exposed) rather than the inner side.

For the betterment kindly follow the suggestions below:
- DO not expose yourself to the external environment most importantly direct sunlight.
- Protection from extremes of weather such as hot or cold even not for 2 minutes.
- Wear full sleeves cotton clothes.
- Do cold or XXXXXXX warm compresses over the affected area for 3-4 times a day according weather (if cold then XXXXXXX warm or if hot then cold compressions).
- Apply calamine lotion mixed with a moisturizing cream available over the counter in a very thin layer for 3-4 times.
- The mainstay of the treatment is to apply moderate potency steroid cream such as Mometasone or clobetasol for 7 days which will give immediate relief.
- If benadryl is not effective then you can take Loratadine (Claritin) up to 3 times day.

By all these measures you will be quite better in next couple of days.

I hope these information will help you, if you have any further queries I will be glad to help.

With good health wishes,

Dr Sanjay
MD Dermatology
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Sanjay Kumar Kanodia

Dermatologist

Practicing since :2002

Answered : 4165 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Loratadine

doctor1 MD

Hello - I have allergies and my soft palette is so sore right now I can barely sleep or swallow. I keep getting sharp pain/tickles that make me...

doctor1 MD

yes i have same symptoms as described below; this is after I catched a very bad cold and my doctor prescribed desloratadine here is how I can best...

doctor1 MD

I have a rash and itching from my neck to my breasts, across my shoulders, down my back and slightly on my arms to the back of my hands. I am...

doctor1 MD

My story is a difficult one, I went through a rough patch last year, Myself and my wife was looking to buy a new house and we battled to find one...

doctor1 MD

I have chronic sinus problem in the head cavities and now seems to be around the eyes I am taking Claritin one every 24 hrs not seeming to do the...

doctor1 MD

71 year old female, hold body is itching and burning feeling.

doctor1 MD

My boyfriend has had a sudden onset of hives all over his body with the exception of his neck, face and head on Sunday. He has been on Benadryl...

Get personalised answers from verified doctor in minutes across 80+ specialties

127 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Sanjay Kumar Kanodia
  • Q - Marks on penile shaft, looks like wart and is rough. What could it be?

  • Q - Have red raised skin with clear pus pores on arm. Using neosporin on it....

  • Q - Has dark patches on inside of upper lips. What could be the reason for...

  • Q - Have small pimples on foreskin. How to remove this?

  • Q - Have had a rash near anus it does not itch. Tried Hydrocortizone, no...

  • Q - Had a blood draw. Having a bruise or rash at that spot. Should I be...

  • Q - Have itchy pimple on penis. No relief after applying cream. Which...

  • Q - Have blood blister on mole. Had removed it. Possibility of melanoma?

  • Q - Has rash that looks like pimple. Treatment?

  • Q - Having scalp abscess. Scalp open up several layers with lesions and...

backtotop2